One of the hardest things for dog owners is to see their fur babies in pain. You will want to do whatever you can to ease their pain, and one of the ways you can try is to give them paracetamol. Humans use this drug to combat pain; understandably, you would think it also works on dogs. You couldn’t be further from the truth!
Pain medication for humans and dogs differs. Thus, you should not give your furry friend paracetamol. Paracetamol for dogs is differently formulated and can only be prescribed under specific circumstances. You should only give this medication to your pup if your vet agrees.
Risks Of Giving Dogs Paracetamol
Paracetamol, meant for human intake, has a different composition that fits our genetic formation. Dogs are different, so the drugs that work for us might not do the same for them. Giving your pup paracetamol can cause:
- Stomach problems
- Breathing problems
- Excessive drooling
- Withdrawals and dulled behavior
What Kind Of Painkiller Is Safe For Dogs
To effectively treat pain in your dog, you need to know the medicine you can give them and the dosage. Self-administering painkillers to your pet should be discouraged as it is easy to miscalculate the required dosage. You need to know the right grams: weight ratio that is perfect for your furry friend, in which a vet will come in handy.
The best painkiller to give dogs is Pardale-V, a combination of paracetamol and codeine. The drug’s recommended dosage is 33 mg of paracetamol for every kg of a dog’s weight, thrice a day.
Although this medication can be bought over the counter, vets advise against it. You should not take any shortcuts with your pup’s health. It is best to ask your vet for an ideal recommendation first.
Besides, your vet knows whether your pup is allergic to any medication. Giving your furry friend medication without knowing their allergies can cause them more harm than the pain would inflict.
Other Painkillers To Avoid Giving To Your Dog
Other common types of painkillers that you need to avoid giving to your furry friend include:
Ibuprofen is a very popular pain-killing medication used by humans that is highly toxic to dogs. The side effects occur immediately and damage the dog’s internal organs, mainly the stomach and kidneys. Common signs of ibuprofen overdose are diarrhea and vomiting. In severe cases, Ibuprofen can cause death.
While it is not odd to see vets using aspirin on dogs for common pain relief, you should not use it on your pup. A dose that seems small to you can cause stomach ulcers in dogs. An overdose can also cause salicylate poisoning, which can lead to death.
We all love our furry friends and would love to keep them safe. When they are in pain, we might have the urge to help relieve their pain. The best cause of action is to consult a vet so that they get the proper medication based on the issue at hand. The vet will review your dog’s previous medical history and advise you on the best medication and dosage.